Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 3, NWS Tucson, AZ

July 9, 2013Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 9, 2013, 8:03 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2013, 8:03 PM MST (03:03 UTC)
Expired
Jul 9, 2013, 11:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WGUS55 KTWC 100303
FFWTWC
AZC003-100600-
/O.NEW.KTWC.FF.W.0003.130710T0303Z-130710T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
803 PM MST TUE JUL 9 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1100 PM MST

* AT 752 PM MST...TRAINED WEATHER SPOTTERS CONTINUE TO REPORT FLASH 
  FLOODING IN AN AREA EXTENDING FROM THE MULE MOUNTAINS WEST TOWARD 
  CORONADO NATIONAL MEMORIAL. ALTHOUGH RAIN FALL HAS DIMINISHED A 
  BIT ANOTHER AREA OF SHOWERS AND THUNDERSTORMS...SOME WITH MODERATE 
  TO HEAVY RAIN...WILL MOVE IN FROM THE EAST THROUGH 9 PM MST. ANY 
  ADDITIONAL RAIN WILL ADD TO THE FLASH FLOODING THAT IS OCCURRING. 
  DOPPLER RADAR AND WEATHER SPOTTERS HAVE INDICATED THAT 2 TO 4 
  INCHES OF RAIN HAS FALLEN IN THE WARNED AREAS...ESPECIALLY BETWEEN 
  HEREFORD AND PALOMINAS. WATER LEVELS IN THE SAN PEDRO RIVE NEAR 
  PALOMINAS HAS RISEN TWO TO THREE FEET SINCE 6 PM. ADDITIONAL RISES 
  IS LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NICKSVILLE
  AND HEREFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3133 11028 3144 11030 3147 10994 3133 10995

$$
2 follow-up statements
786 
WGUS75 KTWC 100404
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
904 PM MST TUE JUL 9 2013

AZC003-100600-
/O.CON.KTWC.FF.W.0003.000000T0000Z-130710T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
904 PM MST TUE JUL 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 852 PM MST...DOPPLER RADAR SHOWED THAT ANOTHER ROUND OF MODERATE 
TO LOCALLY HEAVY RAIN HAS MOVED ACROSS THE WARNED AREA...WHICH IS 
SOUTH AND SOUTHEAST OF SIERRA VISTA. MORE SHOWERS AND THUNDERSTORMS 
ARE NORTHEAST OF THE WARNED AREA AND THEY ARE EXPECTED TO MOVE OVER 
THE WARNED AREA THROUGH 1030 PM MST. ANY ADDITIONAL RAINFALL WILL 
CONTINUE THE THREAT OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS TONIGHT WHEN 
DRIVING SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

&&

LAT...LON 3133 11028 3144 11030 3147 10994 3133 10995

$$
056 
WGUS75 KTWC 100558
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1058 PM MST TUE JUL 9 2013

AZC003-100607-
/O.EXP.KTWC.FF.W.0003.000000T0000Z-130710T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1058 PM MST TUE JUL 9 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

PERIOD OF LIGHT TO MODERATE RAIN WILL CONTINUE INTO EARLY WEDNESDAY 
MORNING. RUNOFF WILL CONTINUE TO SLOWLY RECEDE OVERNIGHT. 

LAT...LON 3133 11028 3144 11030 3147 10994 3133 10995

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:12 PM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 9, 2:12 PM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE JUL 9 2013

.SYNOPSIS...HIGH PRESSURE ALOFT WILL SLIDE FROM NEW MEXICO EASTWARD
THIS WEEK. THE RESULTANT MOIST SOUTHEAST FLOW OF AIR WILL BRING A
GENERAL INCREASE IN THUNDERSTORM COVERAGE OVER THE NEXT SEVERAL
DAYS.  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
FLASH FLOODING.

&&

.DISCUSSION...CLOUDS BROKE UP LATE THIS MORNING AND TEMPERATURES
HAVE RECOVERED ADEQUATELY AND MAY YET FLIRT WITH THE 100 DEGREE
MARK IN TUCSON. AS OF 2 PM THE TEMPERATURE HAD CLIMBED AS HIGH AS
98 DEGREES.

IN ANY EVENT TEMPERATURES ARE A BIT COOLER THAN MONDAY AND
THUNDERSTORMS STRUGGLING TO INITIATE DESPITE PWAT VALUES NEAR 1.9
INCHES ON MORNING SOUNDING. A COUPLE OF STORMS HAVE DEVELOPED NEAR
THE INTL BORDER BUT STILL BELIEVE TSTMS WILL INCREASE IN COVERAGE
LATER THIS AFTERNOON OVER MOUNTAINS AND TRACK SLOWLY WWD. MOST
PROMINENT UPPER FEATURE ON SATELLITE IS CIRCULATION OVER CHIHUAHUA
THAT HAS A TROUGH STRETCHING TOWARD NM BOOTHEEL.  ADDED IMPETUS FROM
THIS DISTURBANCE MAY SUSTAIN/AID THUNDERSTORMS ALONG INTERNATIONAL
BORDER TONIGHT...AND A LARGE COMPLEX IS EXPECTED TO BE CENTERED OVER
SONORA BY MORNING. SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN IN SOME AREAS.

ANOTHER MORE SUBTLE FEATURE WHICH IS HELPING KICK OFF TSTMS OVER THE
RIM SHOULD GENERALLY TRACK WEST SKIRTING NORTHERN PORTIONS OF SE
AZ..POSSIBLY IMPACTING THE SHIPMAN WILDFIRE AREA IN NE PINAL COUNTY.

AS HIGH PRESSURE ALOFT GRADUALLY SHIFTS EAST THE REST OF THE
WEEK...A BROAD EAST TO WEST UPPER FLOW WILL SET UP FROM TX ACROSS
NRN MEX. THE FLOW IS DEPICTED AS TURNING NW INTO SE AZ...THUS
SETTING UP A FAVORABLE PATTERN FOR ACTIVE MONSOON THUNDERSTORM
ACTIVITY. THERE WILL BE UNDOUBTEDLY BE SEVERAL SUBTLE UPPER FEATURES
WHICH WILL FAVOR CERTAIN DAYS OVER ANOTHER BUT ARE HARD TO DISCERN
AT THIS TIME.  MODELS ARE CURRENTLY POINTING TO WED AND THU AS THE
MOST ACTIVE DAYS THIS WEEK...THEN DEPICT A LARGER SCALE WESTWARD
MOVING SYSTEM TO CREATE AN ACTIVE MONDAY/TUESDAY NEXT WEEK.

DAYTIME TEMPS WILL AVERAGE A FEW DEGS BELOW NORMAL WED-FRI FOLLOWED
BY SLIGHTLY WARMER DAYTIME TEMPS THIS WEEKEND.

&&

.AVIATION...VALID THRU 11/00Z...
ISOLATED THUNDERSTORMS DEVELOPING MAINLY ACROSS SOUTHERN COCHISE AND
SANTA CRUZ COUNTIES. THE 5 TO 10 KT EASTERLY STORM MOTIONS DO
PRESENT A POTENTIAL ISSUE FOR KDUG AND KOLS SO I MAY INCLUDE MENTION
OF THUNDER IN THESE TAFS SOON. ADDITIONAL ACTIVITY MAY DEVELOP
THROUGH THE EVENING. BEST CHANCES FOR -TSRA AT KTUS WOULD OCCUR
LATER THIS EVENING SO HAVE NOT YET ADDED -TSRA TO KTUS.
OTHERWISE...ANTICIPATE VFR CIGS AND NORMAL DIURNAL WINDS OUTSIDE OF
THUNDERSTORMS. GENERALLY LIGHT WINDS OVERNIGHT...BECOMING WEST TO
NORTHWESTERLY IN THE AFTERNOON.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THIS
EVENING ESPECIALLY IN THE HIGHER ELEVATIONS. INCREASING MOISTURE
WILL HELP THUNDERSTORM ACTIVITY INCREASE FROM WEDNESDAY THROUGH THE
END OF THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND
ERRATIC WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR.
DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER TEENS TO 30S
WITH GOOD NIGHTTIME RECOVERIES.

&&

.CLIMATE...THE HIGH TEMPERATURE AT TUCSON INTERNATIONAL AIRPORT
REACHED 105 DEGREES MONDAY. THUS...MONDAY BECAME THE 38TH
CONSECUTIVE DAY OF TRIPLE DIGIT TEMPS RECORDED AT TUCSON
INTERNATIONAL AIRPORT. THIS IS THE THIRD LONGEST STREAK ON RECORD
BEHIND 1987 AND 2005 (BOTH YEARS WITH 39 CONSECUTIVE DAYS).

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/DROZD
AVIATION FIRE WEATHER/BROST

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 9, 4:39 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
439 PM MST TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             2 ESE NOGALES           31.35N 110.90W
07/09/2013  M0.88 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1300040

FRENCH
Special weather statement, Jul 9, 4:52 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
452 PM MST TUE JUL 9 2013

AZZ505-506-100015-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
452 PM MST TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 515 PM
MST...

AT 448 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF KEARNY...OR 16 MILES SOUTHWEST
OF GLOBE...MOVING SOUTHWEST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY STRONG WIND GUSTS FROM THIS STORM INCLUDE...KEARNY
AND KELVIN AS WELL AS THE SHIPMAN WILDFIRE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3322 11092 3300 11079 3282 11115 3298 11131
      3325 11096 3325 11094
TIME...MOT...LOC 2352Z 045DEG 24KT 3318 11096

KD
Special weather statement, Jul 9, 5:45 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST TUE JUL 9 2013

AZZ507-508-513-100130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
545 PM MST TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
630 PM MST...

AT 543 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF BISBEE...MOVING SOUTHWEST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...PALOMINAS...NICKSVILLE...
RAMSEY CANYON PRESERVE AND CORONADO NATIONAL MEMORIAL.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3133 11044 3147 11034 3152 11012 3141 10986
      3133 10985 3132 11025
TIME...MOT...LOC 0046Z 042DEG 13KT 3139 11012

MEADOWS
Local storm report, Jul 9, 6:05 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             PALOMINAS               31.38N 110.12W
07/09/2013  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            HEAVY RAIN WITH NICKLE AND QUARTER SIZED HAIL
            FALLING...NOT COVERING THE GROUND

&&

EVENT NUMBER TWC1300041

FRENCH
Local storm report, Jul 9, 6:51 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
651 PM MST TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 SSE NICKSVILLE        31.40N 110.23W
07/09/2013  E0.88 INCH       COCHISE            AZ   TRAINED SPOTTER

            HAIL THE SIZE OF MARBLES AND NICKLES

&&

EVENT NUMBER TWC1300042

FRENCH
Local storm report, Jul 9, 6:59 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
659 PM MST TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 NNE CORONADO NATIONAL 31.39N 110.24W
07/09/2013  M0.75 INCH       COCHISE            AZ   PUBLIC

            0.75 INCH HAIL AND OVER 1 INCH OF RAIN IN ABOUT AN HOUR

0645 PM     FLASH FLOOD      3 NNE CORONADO NATIONAL 31.39N 110.24W
07/09/2013                   COCHISE            AZ   PUBLIC

&&

EVENT NUMBER TWC1300043
EVENT NUMBER TWC1300044

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:42 PM MSTAreal Flood AdvisoryTWCCochise93 min
Jul 9, 5:45 PM MSTSpecial Weather StatementTWC45 min
Jul 9, 5:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Jul 9, 6:02 PM MSTFlash Flood WarningTWCCochise118 min
Jul 9, 7:25 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 9, 9:54 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz51 min
Jul 9, 10:27 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 9, 10:28 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 9, 10:57 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 9, 11:08 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz82 min
Jul 10, 4:44 PM MSTBlowing Dust AdvisoryTWCPima, Pinal19 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.